North Dakota, 2013

Damaging Winds in North Dakota, June 22 to 23, 2013

June 22 to 23, 2013 · NWS FGF · 2 events in 2 counties and zones

Late night thunderstorms moved into areas north and west of Devils Lake and produced several reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late night thunderstorms moved into areas north and west of Devils Lake and produced several reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 22, 10:55 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 22, 10:55 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1155 PM CDT SAT JUN 22 2013

.UPDATE...
ISSUED AT 1151 PM CDT SAT JUN 22 2013

LOOKS LIKE MAIN MCS AREA MOVING NORTH BUT WIND POTENTIAL WEAKENING
A BIT WITH BLO SVR LIMIT WINDS. DCAPE IS VERY LOW PER SPC PAGE.
OTHER ACTIVITY MAY SPREAD FROM SD INTO CNTRL MN LATER TONIGHT WITH
SHOWERS ALONG BOUNDARY FILLING INBETWEEN SYSTEMS OVER SE ND LATE
TONIGHT INTO SUNDAY MORNING. OVERALL SVR THREAT THRU SUNDAY LOOKS
WEAK BUT NOT IMPOSSIBLE.

UPDATE ISSUED AT 1025 PM CDT SAT JUN 22 2013

NEW SEVERE TSTM WATCH OUT FOR CNTRL INTO NE ND TIL 09Z (WATCH
350). TALKED WITH SPC AND VIEWING ANALYSIS ON SPC PAGE CANT SEE
OVERLY IMPRESSED WITH SEVERE WIND POTENTIAL AS LINE MOVES FROM
BISMARCK NORTHEASTWARD TOWARD DVL REGION. DCAPE VERY LOW NOW AHD
OF SYSTEM....SEEING RAPID INCREASE IN TSTMS IN SRN SD INTO SRN MN
NORTH OF WARM FRONT AND PARAMETERS ALSO FAVOR SEVERE IN NEBRASKA.
THUS DONT KNOW IF COMPLEX WILL RUN NORTHEAST AND JUST RUN ITSELF
OUT OR WILL CONTINUE WITH WIND. I WOULD THINK HAIL THREAT QUITE
LOW. HEAVY RAIN THREAT THERE CURRENTLY BUT SEEMS AS IF MAIN
CONCENTRATION IS BISMARCK AND JUST WEST.

SO WILL WAIT AND SEE WHAT DEVELOPS NORTHEASTWARD. NORTHEASTERN ND
HASNT HAD RAIN LATELY SO CAN ABSORB 1 OR SO AND AT THIS POINT DONT
THINK IT WILL GET OUT OF HAND. SO WILL KEEP FFA IN THE SOUTH WHERE
FFG ARE LOWER AND STUFF FROM SD MAY MOVE NORTH LATER ON PER HRRR
MODEL.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 319 PM CDT SAT JUN 22 2013

MAIN CONCERN CONTINUES TO BE CONVECTION CHANCES THROUGH THE
PERIOD.

THE MAIN UPPER TROUGH IS STILL SEEN MOVING THROUGH THE NORTHERN
ROCKIES BUT IS FINALLY STARTING TO SLOWLY KICK OFF TO THE EAST.
SEVERAL LEAD SHORTWAVES ARE EVIDENT ON WV LOOP IN THE
SOUTHWESTERLY FLOW AHEAD OF THE MAIN TROUGH. ONE SIGNIFICANT
SHORTWAVE IS OVER THE CENTRAL ROCKIES CURRENTLY SETTING OFF STORMS
IN CO AND WY. THIS SHORTWAVE WILL MOVE INTO PARTS OF WESTERN NORTH
DAKOTA AND COULD POSSIBLY IMPACT OUR SOUTHWESTERN COUNTIES.
ANOTHER WEAK SHORTWAVE MODELS HAVE MOVING INTO CENTRAL MN OVERNIGHT.

MODEL PERFORMANCE HAS BEEN POOR LATELY AND DO NOT FEEL CONFIDENT
IN ANY ONE SOLUTION. SPC MESOANALYSIS HAS 2000 OR MORE J/KG OF
CAPE OVER OUR WESTERN COUNTIES...BUT THERE HAS BEEN NO BULK SHEAR
AND NOT MUCH IN THE WAY OF LIFT TO SET ANYTHING GOING. THINK THAT
THE REST OF THE AFTERNOON AND EVENING SHOULD BE FAIRLY DRY...WITH
THE BULK OF THE ACTIVITY HOLDING OFF UNTIL AFTER MIDNIGHT TONIGHT.
LATER ON TONIGHT THERE WILL BE BETTER CHANCES OF THE ACTIVITY TO
OUR SOUTHWEST ORGANIZING AND MOVING THROUGH. THINK SOME DAMAGING
WINDS ARE NOT OUT OF THE QUESTION WITH PRETTY GOOD DOWNDRAFT CAPE
AVAILABLE.  SOME VARIATION IN THE MODELS BETWEEN WHICH GETS THE
MOST PRECIP...THE SOUTH OR THE NORTHWEST. AT THIS POINT MANY OF
THE NORTHERN COUNTIES HAVE RECEIVED NOT NEARLY AS MUCH RAINFALL AS
THE SOUTH AND IT LOOKS LIKE THE DVL TO GFK TO BJI AREA WILL BE ON
THE SHORT END AGAIN TONIGHT. THUS REMOVED THOSE COUNTIES FROM THE
FLASH FLOOD WATCH BUT WILL MAINTAIN THEM FURTHER SOUTH FOR NOW.

THE MAIN UPPER TROUGH WILL FINALLY MOVE OUT INTO THE PLAINS
TOMORROW. IT SEEMS AT THIS POINT THAT THE SFC TROUGH WILL MOVE
OVER THE CWA AT SOME POINT. THE MODELS ALSO SHOW SIGNS OF A DRIER
AND SLIGHTLY COOLER AIR COMING INTO THE AREA WITH A FRONTAL
BOUNDARY. THINK THERE COULD BE SOME THUNDERSTORM ACTIVITY ALONG
THIS BOUNDARY AS IT MOVES THROUGH OUR SOUTHEASTERN COUNTIES DURING
PEAK HEATING...AND SOME ADDITIONAL PRECIP IN THE NORTHERN
COUNTIES NEARER THE MAIN SHORTWAVE. ADJUSTED POPS ACCORDINGLY.
PRECIP SHOULD TAPER OFF SUNDAY NIGHT AS THE UPPER TROUGH FINALLY
BEGINS TO PULL NORTHEASTWARD INTO ONT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 319 PM CDT SAT JUN 22 2013

MONDAY SHOULD BE FAIRLY QUIET WITH WEST TO SOUTHWESTERLY FLOW
ALOFT. WINDS WILL SHIFT BACK TO THE SOUTH AS A TROUGH DEVELOPS
OVER THE NORTHERN ROCKIES. MODELS SHOW HINTS OF A WEAK SHORTWAVE
MOVING THROUGH MONDAY NIGHT AND BRINGING ANOTHER ROUND OF
PRECIP...ALTHOUGH THERE IS STILL SOME UNCERTAINTY AS TO EXACT
TIMING.  KEPT SOME 20-40 POPS GOING FOR NOW.

MODELS INITIALIZED WELL AND IN GENERAL AGREEMENT WITH RESPECT TO
OVERALL PATTERN. OTHERWISE...MAIN CHALLENGE WILL BE UNSETTLED NATURE
OF PATTERN THRU THE EXTENDED PERIOD. MEAN UPPER RIDGE IS PROGGED
OVER THE FA WITH A SERIES OF IMPULSES MOVING THRU THE FLOW RESULTING
IN INCREASED INSTABILITY AND GREATER CHANCES FOR -SHRA/-TSRA. THE
ASSOCIATED SFC SYSTEM LOOKS TO FINALLY PUSH OUT BY DAY 6 AND WEAK
SFC RIDGING MOVES IN. THUS...EXPECTING MORE STABLE...DRIER AND A BIT
COOLER CONDITIONS THRU THE END OF THE EXTENDED PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1151 PM CDT SAT JUN 22 2013

BESIDES SOME THUNDER THREAT...MAIN ISSUE NOW IS AREA OF LOW CLOUDS
THAT IS MOVING WEST FROM LAKE SUPERIOR INTO THE ERN FCST AREA. HOW
FAR THAT WILL GET IS UNKNOWN BUT COULD BE INTO VALLEY LATER
TONIGHT SO DID INCLUDE SOME IFR OR LOW END MVFR CIGS DUE TO LIGHT
WINDS AND HUMID CONDITIONS. MAIN THREAT FOR RAIN AND STORMS EARLY
ON DVL REGION WILL SPREAD INTO THE RRV 10Z-17Z THEN INTO ERN FCST
AREA AS FRONT MOVES THROUGH. WINDS WILL TURN WEST BEHIND FRONT
MIDDAY TO AFTN WITH GUSTS TO 20+KTS AT DVL-FAR-GFK PSBL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR NDZ014-024-028>030-
     038-039-049-052-053.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR MNZ002-003-022>024-
     027>032-040.

&&

UPDATE...RIDDLE
SHORT TERM...JR
LONG TERM...JR/HOPKINS
AVIATION...RIDDLE
Hazardous weather outlook, Jun 22, 5:49 AM CST, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
649 AM CDT SAT JUN 22 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
649 AM CDT SAT JUN 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TONIGHT ROUGHLY
SOUTH OF LINE FROM KATHRYN NORTH DAKOTA TO PERLEY MINNESOTA TO
GUTHRIE MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL
LOCALLY HEAVY RAIN. ALSO A TORNADO WILL BE POSSIBLE. THE STORMS
ARE EXPECTED AFTER SUNSET SATURDAY.

MOIST UNSTABLE AIR WAS LOCATED OVER MUCH OF THE NORTHERN PLAINS.
AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA LATE TONIGHT AND
PRODUCE THE SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST FOR SUNDAY. THE
STORMS WILL BE MOST LIKELY ROUGHLY SOUTH OF A LINE FROM FAIRMOUNT
NORTH DAKOTA TO BARNESVILLE MINNESOTA TO KELLIHER MINNESOTA. THE
STORMS WILL BE MOST LIKELY DURING THE DAY AND MAY PRODUCE SOME
LARGE HAIL...DAMAGING WINDS...A TORNADO AND LOCALLY HEAVY RAIN.

AN UPPER LEVEL SYSTEM WILL MOVE ACROSS NORTH DAKOTA BY LATE
AFTERNOON. STORMS MAY BE ONGOING IN THE MORNING AND MAY RE OCCUR
IN THE AFTERNOON.

SEVERE THUNDERSTORMS MAY BE POSSIBLE LATE MONDAY AND AGAIN ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, Jun 22, 6:57 PM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
757 PM CDT SAT JUN 22 2013

NDZ006-230200-
TOWNER ND-
757 PM CDT SAT JUN 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOWNER COUNTY UNTIL
900 PM CDT...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 33 MILES NORTH OF CANDO...OR 47 MILES WEST OF LANGDON...
MOVING TO THE NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.
SPOTTERS HAVE ALSO INDICATED SOME ROTATION WITH THE STORM.

THE STORM WILL BE NEAR...
HANSBORO THROUGH 900 PM CDT

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4901 9948 4901 9916 4901 9915 4886 9927
      4879 9953 4885 9954
TIME...MOT...LOC 0056Z 227DEG 15KT 4897 9933

DTR
Special weather statement, Jun 22, 11:15 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1215 AM CDT SUN JUN 23 2013

NDZ006-014-015-230615-
BENSON ND-RAMSEY ND-TOWNER ND-
1215 AM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN TOWNER...EXTREME
WESTERN RAMSEY AND BENSON COUNTIES UNTIL 115 AM CDT...

AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF
MADDOCK TO 12 MILES SOUTHWEST OF MADDOCK TO 18 MILES SOUTHWEST OF NEW
ROCKFORD...MOVING TO THE NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
PLEASANT LAKE AROUND 1220 AM CDT.
KNOX AND BAKER AROUND 1230 AM CDT.
MADDOCK AROUND 1240 AM CDT.
YORK AND HARLOW AROUND 1245 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4837 9983 4837 9926 4797 9904 4785 9894
      4785 9980
TIME...MOT...LOC 0515Z 258DEG 20KT 4813 9978 4787 9973
          4755 9945

DK

The radar

The Minot AFB radar (KMBX), 104 km away, was scanning. The volume nearest the first event began at 05:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benson

When
June 22, 11:40 PM CST
Where
Benson County, 3.09 mi NNW of Leeds
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
48.320, -99.460

Several six inch diameter branches were blown down near Leeds.

Thunderstorm Wind, Towner

When
June 23, 12:30 AM CST
Where
Towner County, 1.38 mi N of Maza
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
48.390, -99.200

Several six inch diameter tree branches were blown down near Cando.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452822, 452823.